Patients in cancer treatment often develop constipation, especially when opioids (narcotic pain medicines) are used. Constipation means the patient has few bowel movements, and the stool is hard or small in volume. It is important to address these symptoms early.
Call the clinic or hospital if any of these symptoms occur:
- Back pain
- Bloating or pain in the stomach area
- Lack of bowel movements, combined with nausea and vomiting
- Leaking stool
- No bowel movement for more than three days
What patients can do:
- Ask the doctor or nurse about laxatives and stool softeners.
- Drink plenty of fluid. Try to drink at least eight cups of liquid that does not have caffeine each day.
- Eat food high in fiber, such as fruits, vegetables, and grains. Ask to speak with a dietitian in HCI's Wellness-Survivorship Center for help with a diet plan.
- Stay as physically active as possible. Exercise specialists in the Wellness-Survivorship Center can create an exercise plan tailored to each patient's ability and needs. The center offers programs and classes for patients and their families.